Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 28, 2009, 9:05 PM EDT for Erie County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2009, 9:05 PM EDT (01:05 UTC)
- Expired
- Jun 28, 2009, 9:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Erie County, NY
The radar
The Buffalo radar (KBUF), 3 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 290105
SVRBUF
NYC029-290145-
/O.NEW.KBUF.SV.W.0029.090629T0105Z-090629T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
905 PM EDT SUN JUN 28 2009
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ERIE COUNTY IN WESTERN NEW YORK
* UNTIL 945 PM EDT
* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BUFFALO...AND MOVING EAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO BY 910 PM EDT...
SLOAN BY 915 PM EDT...
CHEEKTOWAGA BY 920 PM EDT...
DEPEW BY 925 PM EDT...
HARRIS HILL BY 930 PM EDT...
LAT...LON 4305 7854 4276 7853 4283 7888 4291 7892
4293 7892
TIME...MOT...LOC 0105Z 257DEG 28KT 4289 7891
$$
RSH2 follow-up statements
000 WWUS51 KBUF 290126 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 926 PM EDT SUN JUN 28 2009 NYC029-290145- /O.CON.KBUF.SV.W.0029.000000T0000Z-090629T0145Z/ ERIE NY- 926 PM EDT SUN JUN 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR CENTRAL ERIE COUNTY... AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SLOAN...OR NEAR CHEEKTOWAGA...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LANCASTER BY 935 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO VERY HEAVY RAIN AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4284 7879 4292 7881 4305 7854 4276 7853 TIME...MOT...LOC 0126Z 262DEG 27KT 4289 7875 $$ RSH
000 WWUS51 KBUF 290144 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 944 PM EDT SUN JUN 28 2009 NYC029-290154- /O.EXP.KBUF.SV.W.0029.000000T0000Z-090629T0145Z/ ERIE NY- 944 PM EDT SUN JUN 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY WILL EXPIRE AT 945 PM EDT... RADAR INDICATED THAT VERY HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4284 7879 4292 7881 4305 7854 4276 7853 TIME...MOT...LOC 0144Z 262DEG 27KT 4291 7857 $$ RSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:39 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 28, 8:39 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 839 PM EDT SUN JUN 28 2009 .SYNOPSIS... LOW PRESSURE OVER WESTERN ONTARIO PROVINCE IS FORECAST TO SWING AN OCCLUDED FRONT ACROSS THE AREA TONIGHT WITH SOME SHOWERS LIKELY ALONG AND AHEAD OF ITS PASSAGE. AN UPPER LEVEL LOW WILL SLOWLY DRIFT ACROSS THE GREAT LAKES THROUGH WEDNESDAY...RESULTING IN AN EXTENDED PERIOD ON UNSETTLED WEATHER AND COOLER THAN NORMAL TEMPERATURES. && .NEAR TERM /THROUGH MONDAY/... MADE A QUICK UPDATE TO THE WESTERN ZONES TO INCLUDE LIKELY POPS FOR SHOWERS AND THUNDERSTORMS THIS EVENING AS THE COLD FRONT CROSSES THE AREA. AS OF 330 PM...OCCLUDED FRONT ON WESTERN NY DOORSTEP WITH TRAILING EDGE OF STEADIER SHOWERS ALNG BUFFALO- JAMESTOWN LINE AND LEADING OF SHOWERS ABOUT TO MOVE INTO NORTHERN CAYUGA COUNTY. WILL GO WITH CAT POPS FOR SHWRS EAST OF LAKE ONTARIO...LKLY ACROSS THE FINGER LKS FOR AWHILE THIS EVENING AND LOW CHC IN FOR AWHILE THIS EVENING IN THE FAR WEST. NAM SHOWS SHORT WAVE MOVING ACROSS LOWER MICHIGAN THAT COULD TOUCH OFF ANOTHER SHOWER FROM ARND 00Z THROUGH MIDNIGHT IN THE WEST WITH THE BETTER CHANCE ACROSS THE SOUTHERN TIER. LATER TONIGHT WILL TAPER PRECIP OFF FROM THE FINGER LKS WEST WITH WEAK SFC RIDGING BRINGING PTLY CLDY SKIES IN THE WEST OVERNIGHT. EXPECT LOWS TONIGHT GENLY FROM 55 TO 60. DURING MONDAY...THE CORE OF THE UPPER LOW IS EXPECTED TO WORK SOUTHEAST ACROSS UPPER AND NORTHERN LOWER MICHIGAN...WITH WESTERN AND CENTRAL NEW YORK COMING UNDER THE INCREASING INFLUENCE OF THE CIRCULATION AROUND THE EAST SIDE OF THE LOW AFTER THE WEAK SFC RIDGING LOSES ITS GRIP OVER THE AREA DURING THE MRNG. THE COLD POOL ALOFT ALNG WITH 850 MB TEMPS REMAINING IN THE +11 TO +12C RANGE AND 500 MB TEMPS DROPPING TO -12C TO -14C...DIURNAL HEATING WILL LEAD TO THE DEVELOPMENT OF STEEP LAPSE RATES/UNSTABLE CONDITIONS SUPPORTIVE OF CONVECTIVE DEVELOPMENT...WHICH WILL BE TRIGGERED BY SEVERAL SHORTWAVE IMPULSES ROTATING NORTHEAST AROUND THE MAIN UPPER LOW. EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY DURG THE AFTERNOON. WILL HAVE CHC POPS OVER THE ENTIRE REGION. HIGHS MONDAY A BLEND OF THE NAM AND GFS MOS GUIDANCE WITH HIGHS IN THE MID 70S TO UPPER 70S. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MONDAY NIGHT AND TUESDAY WILL SEE UNSTABLE CONDITIONS AS THE UPPER LOW MOVES CLOSER TO THE CENTRAL GREAT LAKES. THIS WILL BRING DEEP LAYER MOISTURE AND COLDER TEMPS ALOFT WITH 500MB TEMPS FALLING TO THE -12C TO -14C RANGE...INDUCING A PERIOD OF HIGHER CAPES AROUND 500 J/KG MONDAY EVENING AND EARLY NIGHT. EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO PERSIST INTO THE NIGHT. THE UPPER LOW SLOWS OVER LAKE HURON ON TUESDAY THROUGH WEDNESDAY AND A SERIES OF VORTICITY MAXIMA ROTATING ABOUT THE LOW CENTER WILL MAINTAIN THE LIKELIHOOD OF SHOWERS WITH EMBEDDED THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOONS. IF THE UPPER LOW SHIFTS A LITTLE FARTHER TO THE EAST THAN THE CURRENT MODEL TRENDS...THE BULK OF THE PRECIP WILL BE SHUNTED TO THE EAST AND POPS ACROSS WESTERN NY MAY END UP BEING LOWER...BUT WILL STAY WITH THE CURRENT LIKELY TO LOW CATEGORICAL POPS FOR NOW. TEMPS DURING THIS PERIOD WILL BE MORE NOTICEABLY BELOW NORMAL ON TUESDAY AS TEMPS ALOFT COOL FURTHER AND SHOWERS BECOME MORE WIDESPREAD WITH THE APPROACH OF THE UPPER LOW CENTER. WITH 850 MB READINGS DROPPING TO THE +7C TO +10C RANGE...HIGHS WILL LIKELY STRUGGLE TO MAKE IT MUCH BEYOND THE MID TO UPPER 60S ACROSS THE WESTERN ZONES...AND THE LOWER 70S FURTHER EAST. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE ANOMALOUSLY DEEP UPPER LOW WILL REMAIN SITUATED OVER THE EASTERN GREAT LAKES AND SOUTHERN ONTARIO THROUGH THURSDAY EVENING...BEFORE SLOWLY LIFTING NORTHWARD AND EASTWARD DURING THE END OF THE WEEK. THE 12Z RUNS OF GFS AND ECMWF ARE COMING TO BETTER AGREEMENT WITH THE CLOSED LOW EVENTUALLY KICKING OUT DURING THE 12Z FRIDAY THROUGH 12Z SATURDAY TIMEFRAME. WILL KEEP BELOW NORMAL TEMPS AND HIGH CHANCE POPS FOR SCATTERED SHOWERS IN THE FORECAST THROUGH THURSDAY EVENING WITH THE UPPER LOW REMAINING IN RELATIVELY CLOSE PROXIMITY...THEN INDICATE DIMINISHING SHOWER CHANCES AND MODERATING TEMPS FOR THURSDAY NIGHT THROUGH SATURDAY MORNING AS LOW PULLS AWAY AND THE FLOW ALOFT TENDS MORE ZONAL. AS FOR THE 4TH OF JULY WEEKEND...VERY PRELIMINARY INDICATIONS ARE FOR NEAR TO SLIGHTLY BELOW NORMAL TEMPS AND A CHANCE OF SOME CONVECTION DURING THE AFTERNOON AS THE NEXT IN A SERIES OF TROUGHS APPROACHES...BUT THIS PERIOD IS WAY TOO FAR OUT TO MENTION ANYTHING MORE THAN A GENERIC LOW CHANCE OF SHOWERS/THUNDERSTORMS AT THIS TIME. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... AN OCCLUDED FRONT WILL WORK SLOWLY EAST ACROSS THE REGION THIS EVENING REACHING AREAS EAST OF LAKE ONTARIO LATER TONIGHT AND REACHING WESTERN NEW ENGLAND BY 12Z MONDAY. THERE WILL BE SOME SHOWERS ALONG AND AHEAD OF THE FRONT. THE LEADING EDGE OF THE SHOWERS AS OF THE BEGINNING OF THE TAF PERIOD ARE LAONG THE GENESEE VALLEY AND THEY SHOULD REACH AREAS EAST OF LAKE ONTARIO BY AROUND 22Z OR SO. CONDITIONS IN THE AREA OF SHOWERS SHOULD BE GENLY VFR BUT BEHIND THE FRONT THERE WILL BE SOME OCNL MVFR CONDITIONS ACROSS THE BUF/IAG REGION LATER THIS AFTERNOON AND THIS EVENING ACROSS THE SOUTHERN TIER. THERE IS A THREAT OF A TSTM LATER THIS AFTN AND EVE FROM THE FINGER LKS WEST BUT AT THIS TIME NOTHING MORE THAN CB IS IN ANY WESTERN TAF SITE. SOME LOWER CLOUDS AND FOG LATER TONIGHT WILL CREATE SOME MVFR CONDITIONS AT KJHW/KROC WITH VFR CONDITIONS LATER TONIGHT THROUGH THE END OF THE TAF PERIOD ACROSS THE NIAGARA FRONTIER. VFR CONDITIONS BY MID MORNING ACROSS THE SOUTHERN TIER AND FINGER LKS. EAST OF LAKE ONTARIO THE SHOWERS MAY OCNL BE MODERATE IN NATURE THIS EVENING LOWERING CONDITIONS TO MVFR WITH MVFR/IFR CONDITIONS OVERNIGHT WITH LOW CLOUDS/FOG AND SOME SHWRS. CONDITIONS SHLD IMPROVE TO VFR BY ARND 15Z AT KART. OUTLOOK... MONDAY NIGHT...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS. TUESDAY...MVFR IN SHOWERS. WEDNESDAY THROUGH FRIDAY...VFR/MVFR WITH A CHANCE OF SHWRS. && .MARINE... AN OCCLUDED FRONT WILL CROSS LAKE ONTARIO THROUGH THE EVENING AND NIGHT WITH NUMEROUS RAINSHOWERS...BUT LITTLE IN THE WAY OF WIND. THERE MAY BE A THUNDERSTORM DURING THE EVENING AND EARLY TONIGHT AS SOME SCATTERED CONVECTION OVER LOWER MICHIGAN TRAILS THE FRONT. WEATHER CONDITIONS WILL TEND TO BECOME MORE UNSETTLED THROUGH THE EARLY PART OF THE WEEK AS THE NEXT UPPER LEVEL LOW WORKS EAST INTO THE GREAT LAKES. THIS WILL RESULT IN A RENEWED THREAT OF SHOWERS AND POSSIBLE THUNDERSTORMS ACROSS THE LOWER GREAT LAKES...WITH THE BEST CHANCE OF THUNDER COMING DURING MONDAY AND TUESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...JJP/TJP SHORT TERM...WCH LONG TERM...WCH AVIATION...JJP/WCH MARINE...WCH
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT SUN JUN 28 2009 NYZ001>008-010>014-019>021-085-290900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 28, 8:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 853 PM EDT SUN JUN 28 2009 NYZ001-010-085-290145- ERIE NY-NIAGARA NY- 853 PM EDT SUN JUN 28 2009 ...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE NIAGARA FRONTIER... * AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 45 MPH...AND VERY HEAVY RAIN. SOME AREAS WILL RECEIVE A HALF TO ONE INCH OF RAIN IN LESS THAN ONE HOURS TIME. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEWISTON TO DERBY...AND MOVING EAST AT 25 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... NIAGARA FALLS AT 900 PM EDT... GRAND ISLAND AT 905 PM EDT... ATHOL SPRINGS AT 910 PM EDT... RANSOMVILLE AT 915 PM EDT... SLOAN AT 920 PM EDT... PENDLETON AT 925 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:10 PM EDT | Special Marine Warning | BUF | 78 min | |
| Jun 29, 3:02 PM EDT | Special Marine Warning | BUF | 88 min | |
| Jun 29, 6:02 PM EDT | Areal Flood Advisory | BUF | Ontario, Wayne | 86 min |
| Jun 29, 6:32 PM EDT | Areal Flood Advisory | BUF | Cayuga, Wayne | 118 min |
| Jun 29, 6:53 PM EDT | Special Marine Warning | BUF | 70 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.